Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 70, NWS Topeka, KS

June 30, 2007Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2007, 4:59 PM CDT for Franklin County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 4:59 PM CDT (21:59 UTC)
Expired
Jun 30, 2007, 9:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:00 PM CDTFLOODLane, KSONE FAMILY WAS EVACUATED IN NORTH LANE DUE TO FLOODING OF THE POTTAWATOMIE CREEK.
Jun 30, 5:33 PM CDTFLASH FLOODOttawa, KSEMERGENCY MANAGEMENT REPORTS THAT HIGHWAY 59 IS CLOSED DUE TO WATER FLOWING OVER THE HIGHWAY FROM OTTAWA SOUTH TO GARNETT.
Jun 30, 6:41 PM CDTHEAVY RAIN 17.258 Se Williamsburg, KSSTORM TOTAL RAINFALL OVER THE LAST 3 DAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 302202
FFWTOP
KSC059-010200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 455 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING 
CONTINUING OVER PORTIONS OF FRANKLIN COUNTY. RADAR ESTIMATES 
RAINFALL RATES ON THE ORDER OF 1 INCH PER HOUR...AND THIS WILL 
FURTHER AGGRAVATE THE FLOODING SITUATION. FLOWING WATER HAS BEEN 
REPORTED OVER SEVERAL SECONDARY ROADWAYS. 

* LOCATIONS IMPACTED INCLUDE...
  CENTROPOLIS...
  WELLSVILLE...
  RANTOUL...
  POMONA...
  OTTAWA...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 199.

RUNOFF FROM THIS ACTIVITY WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS 
THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3854 9551 3839 9550 3840 9550 3838 9505
      3873 9506 3873 9550 3873 9550

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:51 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 30, 4:51 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SAT JUN 30 2007

.DISCUSSION...

SHORT TERM CONCERNS FOCUS ON THE CHANCES OF TRAINING PRECIPITATION
ACROSS EAST CENTRAL KS OVER THE NEXT 18-24 HOURS.

SHORT TERM ENVIRONMENT LOOKS TO PAINT A DIRE PICTURE FOR EAST
CENTRAL KS OVERNIGHT IF THE 18Z NAM VERIFIES.  THE 18Z NAM INDICATES
THAT A SURFACE/H850 LOW OVER SOUTH CENTRAL KS/NORTH CENTRAL OK WILL
DEEPEN IN RESPONSE TO A SHORTWAVE ALOFT.  WITHIN THE NEXT COUPLE OF
HOURS THIS LOOKS TO BRING THE INVERTED TROUGH AXIS WHICH HAS BEEN
THE FOCUS FOR MOISTURE CONVERGENCE AND RECORD SETTING FLOODING TODAY
SOUTH OF THE FORECAST AREA.  WHILE THIS MAY BRING THE HEAVIEST
AMOUNTS OF PRECIPITATION SOUTH OF EAST CENTRAL KS THIS EVENING...THE
NAM INTENSIFIES THE LOW LEVEL JET OVER THIS AXIS
OVERNIGHT...PROVIDING A FOCUS FOR CONVECTION TO DEVELOP ALONG A
NORTHWEST TO SOUTHEAST ORIENTED AXIS FROM OSAGE COUNTY SOUTHEAST
THROUGH EAST CENTRAL KS.  COMPLICATING THIS SITUATION IS A MESOSCALE
CONVECTIVE VORTEX THAT HAS BEEN SITTING OVER OSAGE COUNTY DURING THE
AFTERNOON HOURS TODAY.  THIS FEATURE HAS BEEN WEAKENING DURING THE
PAST COUPLE OF HOURS...BUT IT SEEMS RESPONSIBLE FOR THE ENHANCEMENT
OF PRECIPITATION ACROSS FRANKLIN AND ANDERSON COUNTIES AT THIS
TIME.  AS THE INVERTED TROUGH AXIS SLIDES SOUTH WOULD EXPECT TO SEE
PRECIPITATION FOCUS TEMPORARILY SOUTH...HOWEVER THIS STAGNANT MCV
COMPLICATES WHAT WOULD OTHERWISE BE A LULL IN THE PRECIPITATION
ACROSS EAST CENTRAL KS.  AT THIS TIME EXPECT PRECIPITATION RATES OF
A HALF INCH TO ONE AND A HALF INCHES PER HOUR ACROSS FRANKLIN AND
ANDERSON COUNTIES THROUGH THE REMAINDER OF THE AFTERNOON.  IF
ANDERSON AND FRANKLIN COUNTIES GET ANOTHER BATCH OF RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR OVERNIGHT THE IMPACTS WOULD LIKELY BE
DEVASTATING...SO THIS SITUATION WILL HAVE TO BE MONITORED CLOSELY
OVERNIGHT.  THE FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH 18Z
SUNDAY GENERALLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE...NOT
INCLUDING SHAWNEE COUNTY.

PRECIPITATION CHANCES MAY BEGIN TO DIMINISH LATE SUNDAY AFTERNOON AS
UPPER LEVEL RIDGING CONTINUES TO NUDGE SOUTH INTO THE FORECAST
AREA.  THIS DRIER AIR SHOULD BRING AN END TO THE PERSISTENT TROPICAL
MOISTURE TRANSPORT...PUSHING PRECIPITATION SOUTH OF THE FORECAST
AREA.  THIS MOTION IS ASSUMING THAT MESOSCALE ENHANCEMENT DOES NOT
FURTHER STRENGTHEN THE SURFACE LOW.  IF THE SURFACE LOW STRENGTHENS
IT MAY SLOW THE RIDGING AND KEEP A CHANCE FOR PRECIPITATION ALIVE
ALONG AND SOUTH OF INTERSTATE 35 THROUGH TOMORROW NIGHT.

THE MID AND UPPER SYSTEMS ARE SUPPRESSED SOUTHWARD SUNDAY NIGHT
FOCUSING THE PRECIPITATION FURTHER SOUTH INTO SOUTHERN KANSAS AND
OKLAHOMA. HAVE LEFT SMALL CHANCES OF SHOWERS IN THE EAST CENTRAL
COUNTIES FOR SUNDAY NIGHT WITH DRY CONDITIONS FURTHER NORTH.

MONDAY THROUGH INDEPENDENCE DAY WILL WARM ADVECTION WILL COMMENCE
MONDAY WHILE A SURFACE TROUGH DEVELOPS ACROSS THE HIGH PLAINS. A
SERIES OF SHORTWAVES WILL MOVE ACROSS THE TOP OF THE RIDGE ACROSS
THE NORTHERN PLAINS WHICH WILL MOVE A FRONTAL BOUNDARY SOUTH INTO
SOUTHERN NEBRASKA AND NORTHWEST KANSAS BY WEDNESDAY MORNING OR
INDEPENDENCE DAY. CHANCES FOR THUNDERSTORMS WILL INCREASE WEDNESDAY
AFTERNOON AS CAP WEAKENS AND CONVERGENCE INCREASES ALONG THE FRONT.
A WAVE DROPS SOUTHEAST ACROSS MISSOURI WITH TAIL END ACROSS
NORTHEAST KANSAS BY THE EVENING OF THE 4TH. BOUNDARY WILL BE SLOW TO
MOVE SOUTHEAST AND HAVE KEPT MENTION OF THUNDERSTORMS INTO THURSDAY
AS THE UPPER TROUGH ROTATES SOUTHEAST MOVING THE BOUNDARY SOUTHEAST
OF THE CWA BY THURSDAY EVENING.

&&

.AVIATION...

WITH THE SURFACE/H850 LOW MOVING LITTLE OVER THE NEXT 18 HOURS WOULD
EXPECT CIGS TO CONTINUE TO REMAIN IN AND OUT OF IFR LEVELS ACROSS
TOP AND FOE.  CURRENT MVFR DECK OVER MHK SEEMS TO BE LARGELY
DIURNALLY DRIVEN...BUT WITH ITS PROXIMITY TO THE PERSISTENT HEAVY
RAINFALL OVER EAST CENTRAL KS COULD EASILY SEE THESE CIGS LOWER TO
NEAR IFR LEVELS OVERNIGHT.  EXPECT CIGS TO SCATTER OUT OVER MHK
DURING THE MORNING HOURS...AND TO RISE SOMEWHAT OVER TOP AND FOE
DURING THE MORNING HOURS.  PRECIPITATION CHANCES MAY RETURN TO THE
TOP AND FOE BY TOMORROW MORNING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 1 PM
SUNDAY FOR KSZ040-054>056-058-059.

&&
Hazardous weather outlook, Jun 30, 4:54 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT SAT JUN 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
454 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR
LYON...OSAGE...DOUGLAS...ANDERSON...FRANKLIN AND COFFEY COUNTIES.
FLOODING WILL CONTINUE ACROSS MUCH OF EAST CENTRAL KANSAS THROUGH
THE NIGHT. THE VERY HEAVY RAINFALL WILL WORSEN THE FLOODING ALONG
STREAMS AND RIVERS AS WELL AS CAUSE ADDITIONAL FLASH FLOODING
ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLASH FLOOD WATCH WILL CONTINUE IN EFFECT THROUGH SUNDAY
AFTERNOON FOR LYON...OSAGE...DOUGLAS...ANDERSON...FRANKLIN AND
COFFEY COUNTIES. LOCALLY HEAVY RAINS ARE LIKELY AGAIN SUNDAY
MORNING MAINLY SOUTH OF INTERSTATE 70 WITH THE HEAVIEST SOUTH OF
HIGHWAY 56. ADDITIONAL FLOODING ACROSS EAST CENTRAL KANSAS IS
LIKELY ON SUNDAY. MANY STREAMS ACROSS EAST CENTRAL KANSAS WILL
REMAIN IN FLOOD INTO MONDAY AND TUESDAY...REFER TO FLOOD STATEMENTS AND
WARNINGS FOR SPECIFIC INFORMATION.

THUNDERSTORMS WILL BE POSSIBLE INDEPENDENCE DAY AND THURSDAY AS A
FRONT MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 30, 3:09 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      10 WNW BALDWIN CITY     38.83N 95.35W
06/30/2007                   DOUGLAS            KS   EMERGENCY MNGR

            COUNTY ROAD 1 CLOSED ONE MILE NORTH OF GLOBE. WATER
            FLOWING OVER THE ROAD FROM THE LONE STAR SPILLWAY.

0305 PM     FLASH FLOOD      6 S EUDORA              38.86N 95.10W
06/30/2007                   DOUGLAS            KS   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLASH FLOODING OVER ROADWAYS 2 MILES
            EAST OF VINLAND AND 6 MILES SOUTH OF EUDORA. OTHER LOW
            WATER CROSSINGS FLOODED NEAR CLINTON LAKE.

&&

SBLAIR
Local storm report, Jun 30, 3:15 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       3 SE LYNDON             38.58N 95.64W
06/30/2007  M10.00 INCH      OSAGE              KS   TRAINED SPOTTER

            STORM TOTAL. 4.3 INCHES HAS FALLEN SINCE 8AM THIS
            MORNING.

&&

EK
Local storm report, Jun 30, 3:31 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HEAVY RAIN       MELVERN                 38.51N 95.64W
06/30/2007  M10.50 INCH      OSAGE              KS   TRAINED SPOTTER

            STORM TOTAL. 4.1 INCHES HAS FALLEN SINCE 7AM.

&&

EK
Local storm report, Jun 30, 3:33 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       2 WNW COLONY            38.08N 95.40W
06/30/2007  M19.00 INCH      ANDERSON           KS   PUBLIC

            19 INCHES STORM TOTAL RAINFALL MEASURED WITHIN 60 HOURS.

&&

SBLAIR
Local storm report, Jun 30, 3:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      1 N SCRANTON            38.80N 95.74W
06/30/2007                   OSAGE              KS   TRAINED SPOTTER

            110 MILE CREEK IS OUT OF ITS BANKS ONE AND A QUARTER
            MILES NORTH OF SCRANTON...AND WATER IS OVER FAIRLAWN
            ROAD.

&&

EK
Local storm report, Jun 30, 4:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HEAVY RAIN       1 N COLONY              38.09N 95.37W
06/30/2007  M17.60 INCH      ANDERSON           KS   PUBLIC

            17.60 INCHES STORM TOTAL RAINFALL WITHIN THE PAST THREE
            DAYS

0424 PM     HEAVY RAIN       COLONY                  38.07N 95.37W
06/30/2007  M4.50 INCH       ANDERSON           KS   CO-OP OBSERVER

            4.5 INCHES OF RAINFALL WITHIN THE PAST 10 HOURS

&&

SBLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:12 AM CDTFlash Flood WarningTOPAnderson4 hr
Jun 30, 7:04 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Jun 30, 10:59 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage6 hr
Jun 30, 11:29 AM CDTFlash Flood Warning EmergencyTOPAnderson6 hr
Jun 30, 12:57 PM CDTFlash Flood WarningTOPDouglas6 hr
Jun 30, 3:36 PM CDTFlash Flood Warning EmergencyTOPAnderson5 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.